Washington, 2008

Hail in Washington, July 1, 2008

July 1, 2008 · NWS PDT · 1 event in 1 county or zone

A severe thundestorm produced nickel sized hail over southwest Kittitas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A severe thundestorm produced nickel sized hail over southwest Kittitas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 1, 1:46 PM PST, 34 minutes earlier.

Area forecast discussion, Jul 1, 1:46 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT TUE JUL 1 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...AREA TO REMAIN UNDER
WEAKLY SHEARED...DIFFLUENT SOUTHERLY UPPER LEVEL FLOW THIS EVENING.
ONE UPPER DISTURBANCE EXTENDING FROM SOUTH-CENTRAL WASHINGTON TO
EXTREME NORTHEAST OREGON CONTINUES TO SHIFT EAST-NORTHEAST.
MEANWHILE ANOTHER DISTURBANCE IS SWINGING INTO CENTRAL OREGON AT THE
MOMENT. THESE WAVES WILL KEEP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS GOING THROUGH THE EVENING. BEST COVERAGE WILL BE IN
NORTHEAST OREGON/EXTREME SOUTHEAST WASHINGTON AND OVER CENTRAL
WASHINGTON CASCADES. SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVERS
LATE THIS AFTERNOON AND EVENING...AND LOCAL FLOODING MAY BE A
PROBLEM ALONG WITH SOME GUSTY WINDS. THE SECOND DISTURBANCE...
CURRENTLY OVER CENTRAL OREGON...SHOULD MOVE OUT OF THE AREA AROUND
MIDNIGHT. THIS SHOULD LEAD TO A SIGNIFICANT DECREASE (IF NOT AN END)
TO THE CONVECTIVE ACTIVITY OVER THE REGION. THE PACIFIC NORTHWEST
WILL REMAIN UNDER A SOUTHWEST FLOW ALOFT WEDNESDAY THROUGH THURSDAY
NIGHT. AS A RESULT THE AIR MASS OVER THE REGION WILL REMAIN MOIST
AND UNSTABLE...WHILE DISTURBANCES CONTINUE TO MOVE ACROSS THE AREA.
THUS ISOLATED TO SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA. THESE STORMS WILL MOSTLY HAVE AN
AFTERNOON AND EVENING MAXIMUM OF OCCURRENCE...BUT STORMS MAY OCCUR
AT ANY TIME DURING THE PERIOD. A MARINE PUSH LOOKS TO DEVELOP LATE
THURSDAY OR THURSDAY NIGHT. THIS MAY FOCUS SOME OF THE CONVECTION
OVER THE AREA THURSDAY AFTERNOON AND EVENING. 90

.LONG TERM...FRIDAY THROUGH SUNDAY NIGHT...A MID LEVEL TROUGH WILL
PUSH ACROSS THE AREA FRIDAY AND FRIDAY NIGHT WITH SOME THUNDERSTORMS
POSSIBLE ACROSS MOST PORTIONS OF THE REGION. THE TROUGH WILL DRIFT
EAST WITH LINGERING SHOWERS OVER THE FAR EASTERN PORTIONS OF THE
AREA SATURDAY THAT INCLUDES THE WALLOWA AND BLUE MTNS. BY SATURDAY
NIGHT A WEAK RIDGE OF HIGH PRESSURE WILL BRING DRY CONDITIONS ACROSS
THE ENTIRE REGION AND THESE CONDITIONS SHOULD PERSIST INTO SUNDAY.

MONDAY THROUGH TUESDAY NIGHT...A LITTLE BIT OF CHANGE TODAY FROM
YESTERDAYS FORECAST... NEW MODELS STILL INDICATE THE RIDGE CENTERED
OVER NEVADA...HOWEVER WE MAY STILL BE UNDER A MORE WEST SOUTHWEST
FLOW...VERSUS THE SOUTHWEST FLOW FROM THE MORE AMPLIFIED RIDGE
YESTERDAY.  FOR THIS TEMPERATURES HAVE BEEN BACKED OFF A LITTLE ON
MONDAY AS THE RIDGE BEGINS TO STRENGTHEN BUT STILL BELIEVE IT TO BE
PRETTY HOT ON TUESDAY...AS IT BECOMES MORE DEFINED.  MOST OF THE
PACIFIC NORTHWEST SHOULD BE DRY WITH NO INDICATION OF PRECIPITATION
DURING THIS TIME PERIOD. 97/89

&&

.AVIATION...THUNDERSTORMS ARE POSSIBLE IN AND NEAR ALL TAF SITES AND
MORE SO NEAR THE FOOTHILLS THAT INCLUDES KPDT AND KALW AND APPROACH
MVFR CONDITIONS UNTIL 05Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  98  66  96 /  30  20  20  20
ALW  67  99  69  96 /  30  20  20  20
PSC  67 101  67 100 /  20  10  10  20
YKM  66  99  66  96 /  20  10  10  20
HRI  67 100  67  98 /  20  10  10  20
ELN  63  99  65  92 /  20  10  10  20
RDM  54  93  56  90 /  20  30  30  20
LGD  56  93  59  95 /  30  20  20  20
GCD  56  95  58  95 /  30  20  20  20
DLS  65  95  70  89 /  20  20  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/97/89/97
Hazardous weather outlook, Jul 1, 5:59 AM PST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
659 AM PDT TUE JUL 1 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
659 AM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

UNSTABLE CONDITIONS...A MOIST SOUTHWESTERLY FLOW AND DISTURBANCES
FROM A LOW OFF THE PACIFIC NORTHWEST COAST WILL BRING ISOLATED
SHOWERS AND THUNDERSTORMS THIS MORNING AND SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME OF THESE STORMS MAY BECOME STRONG
WITH LOCALLY DAMAGING WINDS AND HEAVY RAIN. LIGHTNING CAUSED FIRES
ARE POSSIBLE BELOW 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

WEATHER DISTURBANCES WILL CONTINUE TO BRING UNSTABLE CONDITIONS TO
THE FORECAST AREA...WITH A CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH FRIDAY. A MORE WESTERLY FLOW WILL BRING MORE
STABLE CONDITIONS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Seattle radar (KATX), 192 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kittitas

When
July 1, 2:20 PM PST
Where
Kittitas County, 11 mi WSW of Ellensburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.939, -120.746

Hail started as penny size and grew to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105809.